Study shows liver damage from Tylenol

    30

    By Jane Putnam

    It has been known for some time that overdosing on Tylenol can damage the liver, but new research is showing that damage can even occur at recommended doses.

    The study, recently published in the Journal of the American Medical Association, showed that taking the highest recommended dose of Tylenol sharply increases liver enzymes in healthy adults. The high level of enzymes is an early sign of organ damage.

    “The take-home message for the public is that you need to be careful how much acetaminophen you take,” said Dr. Martin Caravati, medical director at Utah Poison Control. “For example, you shouldn”t take the maximum amount [dose] around the clock for 2 weeks straight.”

    Tylenol is an acetaminophen, which is a pain reliever and fever reducer. Although other brands such as Excedrin and Acephen are also acetaminophens, Tylenol may have been the focus of the study because it is the most popular painkiller in the United States, according to Medicinenet.com.

    “I take Tylenol occasionally,” said Stephanie Carr, a junior from Weiser, Idaho majoring in sociology. “I never knew it could damage my liver [at recommended doses]. That”s pretty scary to think about.”

    Because Tylenol is so popular, many people, including students, do not realize the possible effects.

    “Just because a drug is over-the-counter doesn”t mean it”s safe to take more than recommended,” Caravati said. The maximum amount that should be taken is 4 grams a day.

    The government is worried about the poisoning effect acetaminophen on Americans. Efforts are now being taken to make Americans aware of what these painkillers can do if not used correctly.

    The Food and Drug Administration (FDA) launched a national education campaign to publicize the safe use of over-the-counter pain relief products, such as acetaminophen, in 2004.

    Johnson and Johnson, a world wide health care products and Tylenol manufacturer, changed the labels in the United States on Tylenol to emphasize that an overdose can cause liver damage in 2002.

    The study titled “Aminotransferase Elevations in Healthy Adults Receiving 4 Grams of Acetaminophen Daily: A Randomized Controlled Trial” was published July 5. A team of 7 doctors and scientists conducted the study.

    Print Friendly, PDF & Email